Search

Quick Guide for Understanding Type 1 Diabetes

Updated: Aug 21, 2019

Type 1 diabetes is an autoimmune disease that causes the pancreas to stop producing insulin therefore, it must be administered via syringe or insulin pump. Without insulin the body cannot break down the carbohydrates that are ingested and turn them into energy thus causing high blood sugar. Insulin is the hormone that the body uses to get glucose from the bloodstream into the cells of the body.



FAQs:

What is “carb counting”?

Carbohydrate counting (carb counting) is essential to successful blood sugar management therefore, every item of food or drink intake must be reported and accounted for so proper insulin can be administered. Type 1 caregivers are serving as the artificial pancreas.


What is blood sugar?

The average blood sugar for a non-Type 1 is between 80-120.  A Type 1’s can range from 20-400 because it does not have insulin to support it. 

Hypoglycemia is a blood sugar “low” (20-80) and must be treated with a sugary snack or drink. You never give insulin when a Type 1 is low!! Insulin causes the blood sugar to drop. If a Type 1 student is not responsive and has passed out you then provide glucagon which is a syringe and vile that contains glucose that is administered through injection into arm. And then call 911. This is an extreme case and most “lows” can be combated with fruit snacks. During episodes of blood sugar low’s the student  needs to be treated with snack then sent to the nurses office and pulled from all strenuous activity including recess.

Hyperglycemia blood sugar “high” (200-400) requires extra insulin and no additional carb snacks. Student can continue to participate in all physical activities.  Insulin will be administered via healthcare aide.


Blood Sugar Readings:

20-50, Urgent Low, 2 packs fruit snacks immediately first, contact parents second. Pull from all activity send to nurse.

50-80, Low, 1 pack fruit snacks first, contact parents second. Possibly send to nurse.

80-200, Normal, No extra steps taken unless directed

200+, High, Extra insulin. Parents will determine course of action 


What is the “thing on her arm”?

Lyla wears an Omnipod insulin pump.  It is changed every three days and is moved to different locations on her body.  It is best not to refer to it as a “thing” but rather as a medical device or insulin pump. Insulin is what keeps her body functioning.  She also wears a Dexcom Continuous Glucose Monitor (CGM) on her stomach that transmits her blood sugar in realtime to her iPhone and any other followers such as myself and the nurse. This is an amazing technological advancement that has virtually eliminated the traditional finger pokes.


Supplies to always have on hand in the classroom or special areas (kit with all supplies will be provided to all areas):

Lots of Fruit Snacks (we use fruit snacks to bring Lyla’s blood sugar up when it is below 80) . Please monitor the amount of fruit snacks you have and let the nurse know when you are out so she can restock. Also have fruit snacks in the bag that goes with you for a fire drill or lockdown.

Glucagon- an injectable dose of glucose used in case of emergency to bring up blood sugar if child passes out and is unable to take fluids of food. (red emergency pen).

Glucometer/ glucometer strips/ lancets- Used to check blood sugar manually if her CGM fails.


Signs of Hypoglycemia (low blood sugar) specific to Lyla: Identifying Lyla’s lows can often be difficult because she is a diabetic and used to being low therefore the subtle behaviors are the most important to recognize.

-Head hurting

-Stomach hurting

-Acting aloof, not listening

-Asking for food or a snack

-She persistently asks for a drink

-She looks dazed or tired

-Not responsive to questions/ seems “out of it”

- Begins to cry

-claims she has “bad thoughts or bad dream”

-Sweaty or clammy


To view a powerpoint training please click or copy and past the link below.



17 views

©2019 by Parentingtype1. Proudly created with Wix.com